Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 33, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 14, 2003, 1:04 PM EDT for Clay County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2003, 1:04 PM EDT (17:04 UTC)
- Expired
- Jun 14, 2003, 4:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 562 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 141709
FFWJKL
KYC051-142000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
104 PM EDT SAT JUN 14 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAY COUNTY
* UNTIL 400 PM EDT
* AT 100 PM EDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN
THE CITY OF MANCHESTER. AT LEAST 6 INCHES OF FAST FLOWING WATER
WAS OCCURRING OVER DOWNTOWN STREETS. OVER 4 FEET OF WATER WAS
COVERING SOME AREAS OF THE LOCAL PARK. CITY HALL WAS BEING
INUNDATED WITH HIGH WATER.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3717 8392 3706 8387 3705 8370 3714 8355
3725 8352 3728 8358
$$
HEINLEIN1 follow-up statement
000 WGUS73 KJKL 141929 FFSJKL KYC051-142000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 328 PM EDT SAT JUN 14 2003 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLAY COUNTY... THIS WARNING IS IN EFFECT UNTIL 400 PM EDT SATURDAY AFTERNOON. COUNTY EMERGENCY DISPATCH INDICATES THAT HIGHWAY 11...ALSO KNOWN AS BARBOURVILLE ROAD...WAS COVERED WITH WATER AND IMPASSABLE. ALSO BEECH CREEK ROAD AND THE RECREATION CENTER WERE UNDER WATER. IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING INDOORS...YOU ARE PUTTING YOUR LIFE AT RISK. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO STATIONS...AND THE INTERNET FOR FURTHER DETAILS OR UPDATES. $$ DUSTY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 4:28 AM EDT, 8 hours 36 minutes earlier.
Area forecast discussion, Jun 14, 4:28 AM EDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 428 AM EDT SAT JUN 14 2003 JUST WHEN IT LOOKS LIKE DRY WEATHER IS GETTING CLOSE...THE PROSPECTS BEGIN TO FADE. LATEST MODELS RUNS ARE NOT AS AGGRESSIVE AT BRINGING IN THE DRIER AIR TONIGHT AND SUNDAY. POPS WERE THE CHALLENGE IN THIS PACKAGE. WITH SOME MEAGER UPPER AIR SUPPORT AND THE COLD FRONT ITSELF APPROACHING...WILL USE LIKELY POPS FOR TODAY AS SUGGESTED BY ALL GUIDANCE. BEYOND TODAY...THERE IS NOT GOOD AGREEMENT IN THE MODELS ON EXACTLY WHERE THE FRONT WILL PROGRESS TO. THE NGM IS MOST AGGRESSIVE AT PUSHING THE FRONT SOUTH...THE ETA IS LEAST AGGRESSIVE...WHILE THE GFS TRIES TO TAKE IT SOUTH BUT LEAVES BEHIND AN INVERTED TROUGH STRUCTURE. THE GIST OF IT ALL IS THAT THE FRONT WILL TRY MAKE THE JUMP ACROSS THE MOUNTAINS...BUT WILL HAVE TROUBLE SCOURING OUT OUR MOIST AIR MASS. THE ETA MOS GIVES THE HIGHEST POPS...BUT FOR THE SAKE OF CONSISTENCY...DO NOT WANT TO MAKE AS BIG OF A CHANGE AS IT SUGGESTS. WILL GO WITH NUMBERS CLOSER TO THE LOWER NGM AND GFS POPS. WITH PRECIPITABLE WATER STILL RUNNING HIGH...THERE IS SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL FROM STORMS. THINK THAT THE SEVERE THREAT IS AGAIN FAIRLY LIMITED DUE TO WEAK/NEAR MOIST ADIABATIC LAPSE RATES AND LACK OF STRONG FLOW ALOFT. ANY SEVERE WEATHER IS LIKELY TO BE ISOLATED AND DEPENDENT ON THE DEGREE OF DESTABILIZATION. .JKL...NONE. HAL --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1000 PM EDT FRI JUN 13 2003 PCPN IS JUST ABOUT OVER FOR NOW IN CWFA. HOWEVER NEXT WAVE SHOULD SWEEP IN AROUND DAWN SO WILL NOT LOWER POPS FOR NOW. WILL RAISE MIN TEMPS AS CURRENT DWPTS ARE RUNNING BETWEEN 67 TO 70 AREA WIDE. NEW GRIDS OUT SOON. DUSTY --------------------------------------------------------------------- 300 PM EDT FRI JUN 13 2003 CLOUDS AND LACK OF FOCUSING MECHANISM HAVE LIMITED CONVECTION IN ERN KY TODAY. MAIN CONVECTION IS IN INDIANA AND IL. THIS ASSOCIATED WITH THE SFC FRONT AND THE THE MID/UPPER TROF OVER THE MID MS VALLEY WHICH IS WELL DEPICTED ON LATEST SATELLITE LOOPS. LOOK FOR THIS CONVECTION TO CONTINUE TO INCREASE THIS EVENING...AS UPPER LEVEL SPEED MAX MOVES INTO WRN KY TONIGHT. REMAINS OF THIS CONVECTION MAY MOVE INTO WESTERN PART OF OUR CWA LATE TONIGHT BUT IT LOOKS TO DIMINISH BY EARLY SATURDAY MORNING. WILL FOLLOW THIS IDEA WITH BEST POPS TONIGHT IN W TO NW PART OF FORECAST AREA. AS THE SHORT WAVE MOVES EAST WILL SEE SFC LOW ALONG THE FRONTAL BOUNDARY IN THE OH VALLEY MOVE EAST ALSO. SFC COLD FRONT WILL MOVE SOUTHEAST ACROSS CWA ON SATURDAY. MAIN DIFFERENCE FROM PREVIOUS FORECAST IS THE SLOWER MOVEMENT DEPICTED BY BOTH THE GFS AND ETA. WHILE ANY CONVECTION THAT MAKES IT INTO OUR AREA TONIGHT WILL BE DECREASING BY MORNING...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT IN SERN KY SATURDAY AFTERNOON AND EVENING. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS INTO EARLY SUNDAY MORNING IN FAR SOUTH AND SOUTHEAST CWA WITH SLOWER FRONTAL MOVEMENT. SBH
Hazardous weather outlook, Jun 14, 6:21 AM EDT, 6 hours 43 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 621 AM EDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. THEY COULD PRODUCE LOCALLY HEAVY RAINFALL...WITH A THREAT OF ISOLATED FLASH FLOODING. ALTHOUGH STORMS WITH HAIL OR HIGH WINDS CAN NOT BE COMPLETELY RULED OUT...THEY ARE NOT LIKELY. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE SUNDAY INTO MONDAY NIGHT. AT THIS POINT SEVERE THUNDERSTORMS ARE NOT EXPECTED IN THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF HAIL...WIND DAMAGE...OR FLOODING TO THE NATIONAL WEATHER SERVICE. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:01 PM EDT | Flash Flood Warning | JKL | Estill | 3 hr |
| Jun 14, 2:28 PM EDT | Flash Flood Warning | JKL | Perry | 2 hr |
| Jun 14, 2:43 PM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| Jun 14, 4:20 PM EDT | Flash Flood Warning | JKL | Clay | 3 hr |
| Jun 14, 4:59 PM EDT | Flash Flood Warning | JKL | Estill | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.